Hail, Calcasieu
- When
- April 29, 5:45 PM CST
- Where
- Calcasieu County, 3.64 mi SE of Denge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.170, -93.270
Quarter size hail was reported via social media.
Winds increased across Louisiana ahead of a system that was kicking out of West Texas. This produced a couple reports of tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Winds increased across Louisiana ahead of a system that was kicking out of West Texas. This produced a couple reports of tree damage. Later in the afternoon and into the night scattered reports of severe weather and flooding were received as the system moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 29, 5:45 PM CST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
645 PM CDT Sat Apr 29 2017
.DISCUSSION...
For the 30/00Z TAF Issuance.
&&
.AVIATION...
Low level jet continues to funnel into the storm system over the
Southern Plains. Therefore, southerly winds sustained around 20
knots with gusts to around 30 knots will persist into the
overnight. These south winds will continue to bring in Gulf
moisture, that will trapped underneath a cap, with mainly MVFR
ceiling also persisting into the overnight, with scattered showers.
Regional radar shows storms coalescing into a line along the I-35
corridor of central Texas ahead of a cold front. This cold front
will accelerate across the region tonight and early Sunday. Tried
to time this front that will likely bring a squall line of storms
based on early trends and hi-res solutions. This will bring the
activity to KBPT between 08-11Z...KLCH 09-12Z...KAEX
10-13Z...KLFT/KARA between 12-15Z. After the line passes, winds
will shift to the northwest, with ceilings and shower activity
gradually ending by late morning into the early afternoon.
Rua
&&
.PREV DISCUSSION... /issued 353 PM CDT Sat Apr 29 2017/
DISCUSSION...
Strong and gusty gradient winds will continue through this evening
before decreasing after sunset. However, winds are expected to
remain elevated for areas along and south of I-10 through tomorrow
morning. Therefore, no adjustments to the timing or the area of
the Wind Advisories were made this afternoon.
A cold front is forecast to move through the region resulting in
thunderstorms be likely late tonight and through the day on
Sunday. Sufficient instability and shear indicate that the
thunderstorms could be strong to severe. Given the strong wind
fields in place over the region, the primary threat would be
damaging winds; but, large hail and one or two tornadoes cannot be
ruled out. The main line is expected to be approaching Southeast
Texas around midnight. The primary time for heaviest thunderstorms
from Lake Charles west will be from after midnight through mid
morning Sunday. For areas east of Lake Charles, the main
timeframe for heaviest thunderstorms will be from early Sunday
morning through late Sunday afternoon.
Given the depth of warm cloud layer and PWAT values in excess of
the 90th percentile for this time of year, thunderstorms tonight
and tomorrow will be efficient rainfall producers. However, the
convective line is forecast to be progressive enough to limit the
flooding threat with this system. A widespread one to three inches
of rainfall with locally heavier amounts are expected through
Sunday night.
Drier conditions will be ushered in behind the cold front on
Sunday. The next system will approach the region Wednesday into
Thursday bringing likely rainfall chances again. In addition to
the rainfall, cooler temperatures are expected for the end of the
week into the weekend.
MARINE...
STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE AS A COLD FRONT
APPROACHES THE AREA. SEAS OF 10 TO 12 FEET ARE EXPECTED ACROSS THE
OUTER COASTAL WATERS WITH 6 TO 9 FEET ACROSS THE NEARSHORE
WATERS. THIS STRONG SOUTHERLY FLOW WILL ALSO RESULT IN ABOVE
NORMAL TIDE READINGS THE NEXT FEW HIGH TIDE CYCLES. IN ADDITION TO
THE STRONG WINDS AND SEAS, WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL MOVE THROUGH THE COASTAL WATERS LATE TONIGHT INTO SUNDAY
AFTERNOON AS THE FRONT PUSHES THROUGH THE AREA. BEHIND THE FRONT
WINDS WILL TURN NORTHWESTERLY AND SUBSIDE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 67 74 51 80 / 100 100 10 0
LCH 66 76 53 81 / 100 80 10 0
LFT 74 78 56 82 / 40 100 10 0
BPT 64 76 52 81 / 100 50 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 AM CDT Sunday for LAZ041-042-073-074.
Coastal Flood Advisory until 9 PM CDT this evening for LAZ041-
052-073-074.
Wind Advisory until 9 PM CDT this evening for LAZ027>033-043>045.
Wind Advisory until 11 AM CDT Sunday for LAZ052>055.
TX...Wind Advisory until 7 AM CDT Sunday for TXZ215-216.
Coastal Flood Advisory until 9 PM CDT this evening for TXZ215.
Wind Advisory until 9 PM CDT this evening for TXZ180-201-259>262.
GM...Small Craft Advisory until 4 PM CDT Sunday for GMZ435-450-452-
455-470-472-475.
Small Craft Exercise Caution from Sunday afternoon through late
Sunday night for GMZ450-452-455-470-472-475.
Small Craft Advisory until 10 AM CDT Sunday for GMZ430-432.
Small Craft Exercise Caution from Sunday morning through Sunday
afternoon for GMZ430-432.
&&
AVIATION...07Hazardous Weather Outlook National Weather Service Lake Charles LA 456 AM CDT Sat Apr 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301000- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 456 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight A Coastal Flood Warning for minor flooding as strong winds pile up water along the coast this morning. Otherwise strong and gusty winds today over southeast Texas and southern Louisiana. A Wind Advisory has been posted through Sunday morning as a cold front will make it's way down into the region. Scattered to numerous showers and thunderstorms expected to develop out ahead of the front. There is a chance that some storms may become severe with the main threat hail and winds. Heavy rains will also accompany these storms. Storms will draw to a close Sunday afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rains ending Sunday evening as drier air spills in from the northwest. Cooler and drier air will start out the week but rains return by midweek as another front will makes it's presents felt. The front comes through on Thursday morning with the region expected to dry out for the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. GMZ430-432-435-450-452-455-470-472-475-301000- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 456 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Small Craft Advisory for today into tonight as winds and seas will remain elevated with the approach a cold front from the northwest. Showers and thunderstorms expected through Sunday ending behind the wind shift. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds expected to swing around to the northwest late Sunday morning as the front moves through with showers tapering off. Winds are expected to begin relaxing with seas falling Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND DMG 3 WNW CARENCRO 30.34N 92.08W
04/29/2017 LAFAYETTE LA PUBLIC
PUBLIC REPORTED LARGE TREE BRANCH DOWN ALONG GENDARME
ROAD IN CARENCRO DUE TO NON-TSTM WIND.
&&
RACKLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
423 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM NON-TSTM WND DMG 2 SE LAKE CHARLES 30.19N 93.18W
04/29/2017 CALCASIEU LA NWS EMPLOYEE
NWS EMPLOYEE REPORTED TREE DOWN NEAR ROOSEVELT AND
GERSTNER MEMORIAL BLVD.
&&
RACKLEYThe Lake Charles radar (KLCH), 7 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
14 hail, 13 thunderstorm wind, 7 flash flood, 1 tornado, 1 coastal flood. Local standard time, as filed.
Quarter size hail was reported via social media.
A NWS employee reported nickel size hail.
A NWS meteorologist reported quarter size hail in Sulphur.
A former NWS meteorologist reported quarter size hail in Moss Bluff.
A NWS employee reported quarter size hail in Westlake.
A former NWS employee reported half dollar size hail in Moss Bluff.
A NWS meteorologist reported golf ball size hail in Moss Bluff.
The public reported quarter size hail at Strothers Country Store.
One large tree dropped in yard and a long porch attached to house was lifted damaging the house too. Attached garage lost its roof.
Tornado started south of LA 115 along Haasville Rd. Ripped tin off out buildings |and snapped tree limbs. As the tornado crossed LA 115 it strengthened toppling a large tree onto a carport damaging it and several vehicles. Other trees were also toppled in the damage path. A daycare business next door also had its metal roof ripped off. The estimated maximum winds of the tornado was 100 MPH.
A large swath of 5 to 10 inches of rain fell across Southwest and Central Louisiana during the morning of the 30th. In Southeast Rapides Parish numerous roads were closed during the event.
A mobile home was flipped in South Lake Charles. The trailer was not tied down.
A large swath of 5 to 10 inches of rain fell across Southwest and Central Louisiana during the morning of the 30th. In Bunkie water entered at least 35 homes and 5 businesses with up to 1 foot of water. The co-op station in Bunkie received 10.88 inches of rain. 8 homes flooded in Marksville and 3 homes flooded in Cottonport. Numerous reports of rescues from flooded vehicles also occurred.
Numerous roads were flooded in west sections of Saint Landry Parish including Eunice. 4 to 8 inches of rain fell across the western areas.
A large swath of 5 to 10 inches of rain fell across Southwest and Central Louisiana during the morning of the 30th and 9.29 inches was recorded near Bayou Nezpique in the southwest corner. An estimated 60-70 homes flooded, 2 schools, and the Mamou Hospital flooded during the event.
A large swath of 5 to 10 inches of rain fell across Southwest and Central Louisiana during the morning of the 30th. Most of the highest rainfall totals occurred in Northwest Acadia Parish. At least 1 home was flooded in the parish along with numerous streets.
Scattered reports of trees and power lined down in Vermilion Parish.
Scattered reports of trees and power lines down in Jefferson Davis Parish.
A large swath of 5 to 10 inches of rain fell across Southwest and Central Louisiana during the morning of the 30th. Water entered a few homes in Oakdale during the event. The heaviest rainfall remained generally east of Highway 165 in Allen Parish.
A large swath of 5 to 10 inches of rain fell across Southwest and Central Louisiana during the morning of the 30th. Numerous roads were reported flooded in Jefferson Davis Parish including an exit from Interstate 10 in Jennings.
The roof was removed from a building in Rayne.
The emergency manager reported of trees and power lines down in Eunice.
The emergency manager for Iberia Parish reported down tree branches and power lines.
Pictures posted to social media indicated water was several inches deep during high tide around Cypremort Point.
A tree was downed on a road in Melville.
The emergency manager reported trees and power lines down in Port Barre.
The emergency manager for Saint Landry Parish reported numerous trees and power lines down in Lawtell.
The emergency manager for Saint Landry Parish reported numerous trees and power lines down in Washington.
The emergency manager of Saint Landry Parish reported numerous trees and power lines down in Sunset.
Images on social media indicated damage to the Church Point High School baseball stadium. Damage included damage to a fence, field lights, aluminum roofing, and some nearby tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695234, 695235, 695236, 695237, 695238, 695239, 695240, 695241, 695242, 695243, 695244, 695245, 695286, 695246, 695247, 695279, 695323, 695252, 695324, 695325, 695326, 695327, 695253, 695254, 695329, 695328, 695255, 695256, 695257, 695342, 695258, 695259, 695260, 695261, 695266, 695249.